Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Houston/Galveston, TX

March 28, 2018Polk County, San Jacinto County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 28, 2018, 11:28 AM CDT for Polk County, San Jacinto County, Trinity County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2018, 11:28 AM CDT (16:28 UTC)
Expired
Mar 28, 2018, 12:00 PM CDT
In force
32 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Polk County, TX, San Jacinto County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 150 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:57 AM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 3:57 AM CDT, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
357 AM CDT Wed Mar 28 2018

...Locally heavy rainfall and strong to severe thunderstorms
possible through early Thursday morning...

.DISCUSSION...
After yesterday evening's round of showers and thunderstorms across
some of our northern counties (we had rainfall totals between 2 to
almost 3.75 inches across parts of Grimes County), most activity
so far in the overnight hours has remained off to our west and
northwest. Shower and thunderstorm coverage will increase across
Southeast Texas today as the storm system out west shifts eastward.
High moisture levels in place (precipitable water values around 2
inches) combined with increasing lift and shear will support
locally heavy rainfall (event totals of 1 to 3 inches with isolated
higher amounts approaching 4 to 5 inches - slight to moderate
risk of excessive rainfall per WPC's current Day 1 Outlook) and
possible strong to severe thunderstorm development (damaging
winds/large hail/isolated tornadoes - slight risk per SPC's current
Day 1 Outlook) to develop along and ahead of a cold front as it
moves eastward across the state and through our area in the next
24 hours. Activity will move off the coast during the overnight
hours late tonight through early Thursday morning, and we will
continue to indicate quickly improving conditions from west to
east as the day progresses on Thursday. Cooler low temperatures,
lower humidities and drier weather closes out the week followed by
a gradual warmup over the weekend with a return of onshore winds.
This onshore flow looks to persist into the middle of next week.
42
&&

.MARINE...
Still seeing moderate onshore winds and elevated seas offshore so
will maintain current SCEC/SCA configuration along with the Beach
Hazards Statement for rip currents & elevated surf.

Unsettled wx, with periods of showers and thunderstorms are expected
to move into the coastal waters later this evening, overnight and
into early Thursday morning. Winds/seas will be higher near storms.
We'll probably see a period off offshore winds in the wake of the
system and then going variable until the primary front pushes off
the coast late Thursday night. Winds will veer to the southeast by
Saturday and a light to moderate onshore flow will then persist
into the middle of next week. 47

&&

.AVIATION...
IFR ceilings are currently situated across northern terminals and a
combination of VFR/MVFR conditions further south. With the exception
of probably LBX & GLS, expect precip to expand in areal coverage
throughout the day. Possibility of training heavy rain and some
strong wind gusts exist in the embedded more intense cells. The most
probable time period for strong/severe cells should be in the
afternoon and evening hours complements of heating. Based on the
latest data, it appears the more significant wx at the metro
airports will be between 3pm-1am CDT. 47

&&

.CLIMATE...
Yesterday's low temperature for the City of Houston (IAH) was 73 degrees.
This temperature was not only the record high minimum for March 27th,
but it also tied the record high minimum for the entire month of March.
Since records began for the City of Houston in 1881, the record high
minimum of 73 degrees has only happened twice: Yesterday and on March
19th, 2012.  42
&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  59  78  52  75 /  90  90  10  10   0
Houston (IAH)              80  65  81  56  78 /  80  90  40  10   0
Galveston (GLS)            76  67  75  63  73 /  60  90  50  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through late tonight for the following zones:
     Austin...Brazos...Burleson...Colorado...Grimes...Houston...
     Madison...Montgomery...Polk...San Jacinto...Trinity...
     Walker...Waller...Washington.

     Flash Flood Watch from 7 AM CDT this morning through Thursday
     morning for the following zones: Brazoria...Chambers...Fort
     Bend...Galveston...Harris...Liberty...Matagorda...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM.

     Small Craft Advisory until 1 AM CDT Thursday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&
Hazardous weather outlook, Mar 28, 4:15 AM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
415 AM CDT Wed Mar 28 2018

TXZ163-164-176>179-195>199-210>212-291200-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
415 AM CDT Wed Mar 28 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area. Locally heavy rainfall along with some strong to
severe thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will come to an end early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today.

GMZ330-335-350-355-370-375-TXZ200-213-214-226-227-235>238-291200-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Fort Bend-Galveston-Galveston Bay-Harris-Jackson-Liberty-
Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
415 AM CDT Wed Mar 28 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area. Locally heavy rainfall along with some strong to
severe thunderstorms will be possible. Moderate to strong southerly
winds, elevated seas and an elevated rip current risk will persist.
Small craft advisories may be needed at times. Elevated surf along
area beaches will increase the rip current risk, especially near structures
such as jetties, piers and rock groins. Swim near a lifeguard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will come to an end Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today through early Thursday morning.

In the hours before

Special weather statement, Mar 28, 7:52 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
752 AM CDT WED MAR 28 2018

TXZ196>198-210>212-281330-
Washington TX-Brazos TX-Grimes TX-Waller TX-Colorado TX-Austin TX-
752 AM CDT WED MAR 28 2018

...SPECIAL WEATHER STATEMENT FOR NORTHERN COLORADO...NORTHWESTERN
AUSTIN...SOUTHWESTERN GRIMES...WASHINGTON...SOUTHEASTERN BRAZOS AND
NORTHWESTERN WALLER COUNTIES UNTIL 830 AM CDT...

At 752 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burton to 6 miles southwest of Brenham to
near Industry to near Shelby. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brenham, Hempstead, Washington, Industry, Burton and Quarry.

LAT...LON 3037 9615 3022 9599 3014 9600 3009 9605
      3000 9623 2994 9659 2996 9657 2999 9659
      3001 9657 3009 9656 3019 9667
TIME...MOT...LOC 1252Z 255DEG 25KT 3016 9654 3011 9649 3003 9650 2999
9654 2997 9659
Local storm report, Mar 28, 11:20 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1120 AM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     1 S DODGE               30.73N  95.40W
03/28/2018                   WALKER             TX   LAW ENFORCEMENT

            TREES DOWN ON FM 405 SOUTH OF DODGE

&&

EVENT NUMBER HGX1800049

KP

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:16 PM CDTSpecial Weather StatementHGXMadison29 min
Mar 27, 11:10 PM CDTSpecial Weather StatementHGXHouston50 min
Mar 27, 11:24 PM CDTAreal Flood AdvisoryHGXHouston66 min
Mar 27, 11:52 PM CDTSpecial Weather StatementHGXHouston23 min
Mar 28, 7:52 AM CDTSpecial Weather StatementHGXWashington38 min
Mar 28, 10:51 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Montgomery, San Jacinto, Trinity and 2 more54 min
Mar 28, 11:01 AM CDTSevere Thunderstorm WarningHGXSan Jacinto, Walker29 min
Mar 28, 11:59 AM CDTSpecial Weather StatementHGXPolk46 min
Mar 28, 12:20 PM CDTSpecial Weather StatementHGXBrazos, Burleson, Washington55 min
Mar 28, 1:06 PM CDTSpecial Weather StatementHGXMadison39 min
Mar 28, 1:20 PM CDTSpecial Weather StatementHGXBrazos, Burleson25 min
Mar 28, 1:32 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison, Walker, Washington3 hr
Mar 28, 2:00 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Washington2 hr
Mar 28, 2:17 PM CDTSpecial Weather StatementHGXPolk28 min
Mar 28, 2:39 PM CDTSpecial Weather StatementHGXAustin36 min
Mar 28, 3:06 PM CDTSpecial Weather StatementHGXColorado39 min
Mar 28, 4:19 PM CDTSpecial Weather StatementHGXWaller26 min
Mar 28, 4:37 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller23 min
Mar 28, 4:42 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Montgomery, Waller63 min
Mar 28, 4:59 PM CDTSpecial Weather StatementHGXHarris31 min
Mar 28, 5:10 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto50 min
Mar 28, 5:27 PM CDTSpecial Weather StatementHGXHarris33 min
Mar 28, 5:30 PM CDTTornado WarningHGXHarris15 min
Mar 28, 5:36 PM CDTRiver Flood WarningHGXTrinity, Walker5 days
Mar 28, 6:00 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto60 min
Mar 28, 6:32 PM CDTAreal Flood AdvisoryHGXLiberty, Polk, San Jacinto58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.